Free
Correspondence  |   April 1997
Cardiovascular Collapse Resulting from Thiopental-induced Histamine Release 
Author Notes
  • Department of General Anesthesiology, E-31, The Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, Ohio 44195 (Sprung, Schoenwald).
  • Professor of Internal Medicine, Microbiology, and Immunology, Chief, Allergy and Immunology, Medical College of Virginia, Division of Rheumatology, Allergy, and Immunology, 1102 East Clay Street, Box 980263, Richmond, Virginia 23298–0263 (Schwartz).
Article Information
Correspondence
Correspondence   |   April 1997
Cardiovascular Collapse Resulting from Thiopental-induced Histamine Release 
Anesthesiology 4 1997, Vol.86, 1006-1007. doi:
Anesthesiology 4 1997, Vol.86, 1006-1007. doi:
To the Editor:-Anaphylactic reactions to thiopental occur in approximately 1 of every 30,000 patients. [1 ] Nonimmunologically mediated anaphylactoid reactions are based on direct histamine release and are believed to be more common; reported incidence for methohexital is 1 in 1,630. [2 ] However, immunologic documentation of the etiology of such reactions is not always clear. Hirshman et al. demonstrated in vitro thiopental-induced histamine release from the leukocytes of a patient who developed cardiovascular collapse and cutaneous flushing but had no evidence of an immunoglobulin E-mediated hypersensitivity with thiopental administration. [3 ] We present a patient in whom we documented what is probably a nonimmunologically mediated reaction to thiopental.
Our patient was a man aged 65 years (81 kg) scheduled for abdominal aneurysm repair. Standard monitors and an arterial catheter were placed before induction of general anesthesia. The preoperative blood pressure was 160/80 mmHg, and the heart rate was 65 beats/min. Induction was accomplished with 300 mg of thiopental. Immediately after thiopental administration, the heart rate increased to 140 beats/min, and the blood pressure decreased to 50/20 mmHg, and the face and upper chest became erythematous. Auscultation of the lungs disclosed no wheezing. Blood pressure did not increase with 300 micro gram of phenylephrine, but 150 micro gram of epinephrine corrected the hypotension, which lasted for about 10 min. The blood was drawn 10 min after the event for the histamine levels and 45 min after the event for other immunologic variables: histamine plasma concentration was 43 nmol/l (normal, 0–6 nmol/l); beta-tryptase serum concentration was less than 1 ng/ml (normal, less than 1 ng/ml); alpha-tryptase serum concentration was 7 ng/mL (normal, 1–10 ng/ml); C3complement, 79 mg/dl (normal, 76–199 mg/dl): C4complement, 22 mg/dl (normal, 16–64 mg/dl); and complement deficiency assay, 37 U (normal, 40–126 U). The allergologist performed skin testing with thiopental 30 days after surgery; the result was negative.
Vigorito et al. demonstrated that intravenous administration of histamine to volunteers, which resulted in a serum histamine concentration of 4.6 ng/ml (48 nmol/l), caused significant decreases in blood pressure and vascular resistance and increases in heart rate. [4 ] The clinical symptomatology and serum histamine concentrations encountered in our patient agree with findings of Vigorito et al.
In vivo histamine is stored in mast-cells and basophils, while neutral protease, tryptase, is located in clinically significant concentrations only in the secretory granules of mast cells. [5 ] Therefore, increase in plasma histamine may reflect the degranulation of mast cells, basophils, or both types of cells, whereas increase in tryptase and histamine indicates specifically mast cells degranulation. [5 ] In our patient, the serum histamine concentration was elevated after thiopental without an elevated concentration of tryptase or abnormal complement concentrations. A similar clinical scenario was reported previously, although histamine levels were not measured. [6 ] It is possible that the cardiovascular collapse after thiopental administration resulted from histamine released from basophils, such as was described by Hirshman et al. [3 ] During systemic anaphylaxis, Beta-tryptase levels in blood begin to increase 15–30 min after antigenic challenge, peak at 30 min to 2 h, and decrease at the half-life of around 2 h. [7 ] In insect sting-induced anaphylaxis, tryptase levels correlate closely to the severity of the hypotension. [8 ] Consequently, undetectable serum Beta-tryptase after a profound hypotensive event indicates that the mast cells were not the primary cell type involved. At the same time, histamine plasma half-life is under 2 min, [7 ] and its elevated serum concentrations return to normal in 20–60 min after immunologic or nonimmunologic stimulation. [5 ] Therefore, an elevated serum tryptase can be used to confirm the diagnosis of mast cell-dependent anaphylaxis for several hours after the event, depending on the clinical severity and magnitude of mast cell degranulation.
We conclude that in our patient, thiopental administration caused hypotension mediated by histamine that most likely was released from basophils rather than mast cells.
Juraj Sprung, M.D., Ph.D.
Peter K. Schoenwald, M.D.
Department of General Anesthesiology, E-31; The Cleveland Clinic Foundation
9500 Euclid Avenue; Cleveland, Ohio 44195
Lawrence B. Schwartz, M.D., Ph.D., Professor of Internal Medicine, Microbiology, and Immunology, Chief, Allergy and Immunology; Medical College of Virginia; Division of Rheumatology, Allergy, and Immunology
1102 East Clay Street, Box 980263; Richmond, Virginia 23298–0263
(Accepted for publication January 6, 1997.)
References 
References 
Clark RSJ: Adverse effects of intravenously administered drugs used in anesthesia practice. Drug 198; 22:26-41.
Beamish D, Brown DT: Adverse responses to I.V. anesthetics. Br J Anaesth 1981; 53:55-8.
Hirshman CA, Peters J, Carlwright-Lee I: Leucocyte histamine release to thiopental. Anesthesiology 1982; 56:64-7.
Vigorito C, Russo P, Picotti GB, Chiariello M, Arone G: Cardiovascular effects of histamine infusion in man. J Cardiovasc Pharmacol 1983; 5:531-7.
Schwartz LB, Metcalfe DD, Miller JS, Earl H, Sullivan T: Triptase levels as an indicator of mast-cell activation in systemic anaphylaxis and mastocytosis. N Engl J Med 1987; 316:1622-6.
Matsson P, Enander I, Andersson AS, Nystrand J, Schwartz L, Watkins J: Evaluation of mast cell activation (tryptase) in two patients suffering from drug-induced hypotensoid reactions. Agents Actions 1991; 33:218-20.
Levy JH: Anaphylactic reactions in anesthesia and intensive care. Boston, Butterworth-Heineman, 1992, pp 31-49.
Van der Linden PG, Hack CE, Poortman J, Vivie-Kipp YC, Struyvenberg A, Van der Zwan JK: Insect sting challenge in 138 patients: Relation between clinical severity of anaphylaxis and mast cell activation. J Allergy Clin Immunol 1992; 90:110-8.